EconPapers    
Economics at your fingertips  
 

Competing Risks Modelsusing Mortgage Duration Data under the Proportional Hazards Assumption

Mark An and Zhikun Qi ()
Additional contact information
Zhikun Qi: Fannie Mae

Journal of Real Estate Research, 2012, vol. 34, issue 1, 1-26

Abstract: This paper demonstrates two important results related to the estimation of a competing risks model under the proportional hazards assumption with grouped duration data, a model which has become the canonical model for the termination of mortgages with prepayment and default as two competing risks. First we show that the model with non-parametric baseline hazards is unidentifiable with only grouped mortgage duration data. Therefore assumption on the functional form of the baseline hazard is necessary for any meaningful inference. Secondly we demonstrate that under some parametric assumption such as piece-wise constant baseline hazards, the sample likelihood function has an explicit analytical form. Therefore there is no need for the approximation formula widely adopted in the previous literature. Both Monte Carlo simulations and actual mortgage data are used to demonstrate the adverse impact of the approximation.

JEL-codes: L85 (search for similar items in EconPapers)
Date: 2012
References: Add references at CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://pages.jh.edu/jrer/papers/pdf/past/vol34n01/01.1_26.pdf Full text (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jre:issued:v:34:n:1:2012:p:1-26

Ordering information: This journal article can be ordered from
Diane Quarles American Real Estate Society Manager of Member Services Clemson University Box 341323 Clemson, SC 29634-1323
http://pages.jh.edu/jrer/about/get.htm

Access Statistics for this article

Journal of Real Estate Research is currently edited by Dr. Ko Wang

More articles in Journal of Real Estate Research from American Real Estate Society American Real Estate Society Clemson University School of Business & Behavioral Science Department of Finance 401 Sirrine Hall Clemson, SC 29634-1323.
Bibliographic data for series maintained by JRER Graduate Assistant/Webmaster ().

 
Page updated 2025-03-19
Handle: RePEc:jre:issued:v:34:n:1:2012:p:1-26